Doctors Lounge - Chest Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Chest symptoms
|jay27 - Fri Jan 02, 2009 1:46 pm||
I aspirated a fair amount of dishwashing detergent (Cascade) while filling the dishwasher. I immediately began couging and experienced a burning sensation in the lungs. I also have quite a headache (don't know if this is connected or not, but it started after aspirating the detergent). I didn't call poison control or deem it an emergency because warnings on the box only said to do so if ingested or if the detergent came into contact with eyes (the box didn't mention aspiration). Is this serious? How toxic is dishwashing detergent? Should I be worried? If so what should I do?
|John Kenyon, CNA - Sat Jan 03, 2009 10:05 pm||
Hi Jay -
I'm not even going to ask how this happened, but I'm willing to bet it won't happen again. At any rate, while this is something you generally don't want in your lungs or airway, and technically it is toxic, the chances of you having any lasting problems from this mishap are fairly small. The main thing you'll need to look out for over the next few days is aching in the ribs, shortness of breath, or a progressive and productive cough; then you might have developed aspiration pneumonia. Otherwise, this should resolve on its own without too much trouble. The headache is most likely related to some very powerful coughing, which is reasonable considering what happened. While the risk of complications is small, you probably would be wise to have a healthcare professional listen to your lungs just to be certain there's nothing making noise in there. In all likelihood the substance never got that far. If your airway is clear and your throat's not sore and you can talk without excessive hoarseness then the phosphates (the offensive content of Cascade) aren't likely to have damaged anything further down.
I hope this answers your concerns, and please do follow up with us as needed, and update us, also, as to how you're feeling. And of course if anything weird or unpleasant should start up (again, very unlikely) go to an ER, don't bother to call the poison control center, as this would be a localized problem and not a systemic one.
Best of luck to you. I suspect there's no need to say "be careful." I'm sure you will. :)
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.